Aa
A
A
A
Close
Neurology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Involuntary muscle movements/vision issues causes

For the past six weeks, I have been experiencing a variety of unusual neuromuscular issues. These symptoms began within two weeks of my fourth remicade infusion over a two-year span to counteract some of my Crohn's issues. The first symptom I noticed was a red rash on my hands and feet which later turned into blisters, and I also developed a fever blister. Then soon after, I developed tremors in my left hand, a twitching sensation.  My left eye vision became blurry, and and at the same time, I experienced a numbness on the left side of my face, almost like my cheek was missing. Then I developed tingling in my right limbs.  I have muscle spasms and twitching on both sides, involving my arms, hands, legs and feet. For this entire six week time span, I experience involuntary swallowing and a sensation like my windpipe is closing for a split second. The lastest development involves aches and pains in the joints of my fingers and ankles.  I also have burning sensations in various parts of my body.  While sleeping, I have vibrations, as if my body is a tuning fork.

I took imuran for Crohn's and have stopped it on my own as I am afraid it will mask come of my symptoms.  I also take a B-12 injection once a month.  Since I have begun having the neuro problems, I am taking lexapro and remeron.

I have had an MRI of my brain, spine, an EMG, a spinal tap, various lab tests, a test for lyme disease and B-12 deficiency...all of which have not detected anything unusual.  The spinal tap results, tho', are not back yet.

Could this be a side effect of remicade?  If so, what is the protocol for further looking into this?  And/or what else should I be investigating?  What are the pertinent questions I should be asking my physicians?

Would greatly appreciate any help.
1 Responses
Avatar universal
MEDICAL PROFESSIONAL
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.

Without the ability to examine you and obtain a history, I can not tell you what the cause of your symptoms are. However, I will try to provide you with some useful information.

Remicaide can neurologic side effects. The most worrisome would be one associated with abnormalities on MRI, so-called white matter changes. The symptoms in such cases would be variable. However, given that your MRI is not showing abnormalities, this is reassuring.

I do not believe your rash is due to a neurologic side effect, but it could be due to remicaide, as a side effect or allergy and also, Crohn's disease can cause a skin changes as well. Remicaide can cause some vision changes and tremor during the infusion, often associated with allergic symptoms. However, this is less likely if your symptoms developed 2 weeks after your infusion. All in all, it does not seem likely remicaide would explain your symptoms, this seems unlikely. However, as you may know, remicaide can cause an increased risk of infection, but you are on the right track since you had a lumbar puncture, which would show whether or not there is an infection. The twitches could be benign fasiculations, which are not an uncommon muscle twitching that occurs in response to stress, caffiene, anxiety.

In addition, Crohn's disease itself can cause neurologic problems, it can cause problems in the brain, peripheral nerves, or muscles. It can predispose to clotting problems, particularly during a Crohn's flare. With intermittent one-sided body symptoms, a transient ischemic attack (TIA, or what is commonly known as "mini-stroke") would be one possibility. If this is suspected, a work-up is indicated to make sure there are no clots being sent to the brain from the heart or blood vessels, and an aspirin or other blood thinking medication may be indicated. It sounds like you have been evaluated appropriately, but I do recommend continued follow up with your neurologist for continued evaluation and follow-up.

Thank you for using the forum I hope you find the information provided useful, good luck.
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease